Hail, Lancaster
- When
- June 16, 8:08 PM CST
- Where
- Lancaster County, 1.25 mi ENE of Emerald
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.830, -96.800
Trained spotter reported 1.75 inch hail.
Multiple rounds of storms developed along a stationery/retreating front resulting in numerous hail reports near Lincoln and Seward several hours apart. More isolated hail and wind reports were received other areas in southeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Multiple rounds of storms developed along a stationery/retreating front resulting in numerous hail reports near Lincoln and Seward several hours apart. More isolated hail and wind reports were received other areas in southeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 16, 5:49 PM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
649 PM CDT Thu Jun 16 2022
...Updated Aviation Forecast Discussion...
.UPDATE...
Issued at 525 PM CDT Thu Jun 16 2022
Will lead by saying that this discussion paragraph focuses on a
highly-conditional, low-end potential for thunderstorm
development. It may be likely that nothing will happen, but still
worth mentioning because the chance is non-zero. Between roughly
6-9 PM, there is a small chance for convective initiation near the
NE/KS border immediately along and north of a retreating frontal
boundary. The north side of this front is quite unstable, and
despite it being the "cold" side, temperatures are in the low 90s
and dewpoints in the low to mid 70s with mixed layer CAPE on the
order of 3-4000 J/kg. This zone is also characterized by
significant cyclonic curvature in the low levels of the hodograph
and sufficient deep layer shear to support supercell structure IF
convective initiation should take place. Current visible
satellite patterns in southern NE suggest a stable layer is in
place but immediately on the KS side the clouds take on a more
unstable appearance. Convergence in this zone is quite impressive
and the LCL-LFC relative humidity is forecast to increase over the
next 2-4 hours, perhaps increasing the probability of initiation.
If storms develop and subsequently organize into cyclonic
supercells, all hazards would be possible...but again this is a
highly conditional outcome and the end result could very well be
no storms at all. Looking west into north central KS, a convective
cluster is attempting to develop. This cluster may also have a
low end chance of organizing and forward propagating into the
instability axis and favorable low-level shear profile near the
front. This also is highly conditional upon it's ability to be
maintained, but could result in a damaging wind potential. Beyond
this note, the remainder of the forecast and discussion are on
track for late evening thunderstorm development.
&&
.DISCUSSION...
Issued at 325 PM CDT Thu Jun 16 2022
Potential for severe storms and locally heavy rain is the short
term problem from now through tonight, then attention turns to
excessive heat. Went ahead and issued an excessive heat watch for
all of the area from Noon Saturday to 10 pm Monday after
collaborating with neighboring offices.
Skies started out clear this morning but by early afternoon some
mid level clouds had bubbled up and a few of these had turned into
thunderstorms by about 145 pm around Lincoln. Think these will
continue to move east into southwest IA and end. So the early
evening may end up mostly dry in our area. Will still keep some
POPs going late this afternoon and early this evening, but higher
coverage is likely to wait until after 9 pm.
At mid afternoon today, a nearly stationary front at the surface
extended from northeast MO back across northern KS to a low in
CO. South of the front, in eastern KS, temperatures were in the
90s and dewpoints in the 70s. The KOAX sounding from this morning
only had a Precipitable Water (PW) value of 0.63 but looking down
toward KDDC the PW was 1.21 and they had a K index of 40. Moisture
will be transported into our area via a low level jet, which will
also provide lift north of the front. Recent RAP model solutions
show 0-6 km MUCAPE values increasing to over 3000 J/kg in a band
over our area, and PW values from 1 to 2 inches. The highest PW
values are forecast near the NE/IA/MO border. So, some severe
storms appear possible along with locally heavy rain that could
cause flooding - if storms stay over the same area or if the same
area gets multiple rounds of storms. These could linger until
around sunrise Friday, then the rest of the day looks dry.
Temperatures will top out mainly in the upper 80s to mid 90s on
Friday, with heat index values mostly 100 or less. The heat
really cranks up for Saturday through Monday. Air temperatures
should peak in the mid 90s to about 100 in eastern NE and in the
90s across western IA Saturday with heat index values 95 to 105.
Then heat index values should peak mostly from 100 to 108 Sunday
and Monday. An excessive heat warning may be issued at some point
for those days. Although we can't completely rule out isolated
storms, the period from Friday afternoon through Monday morning
looks mainly dry as mid level heights increase and the atmosphere
becomes capped.
A frontal boundary is expected to move into the area from the
northwest Monday night and Tuesday, with slightly cooler
temperatures, more clouds and some chance for storms. Afternoon
highs should reach the 90s Tuesday and Thursday, with upper 80s
and lower 90s Wednesday. Storm chances seem highest for Monday
evening, then again from Tuesday night into Wednesday morning.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 642 PM CDT Thu Jun 16 2022
Main focus in this TAF period is likely TS development at LNK and
near or over OMA. OFK is likely to remain dry. Have highlighted
most likely times for TS via FM group at LNK although it should be
noted that TS could persist beyond this time frame. OMA is
expected to be on the edge and could see a true TEMPO TS scenario
or could very well need a persistent TS FM group but for now have
highlighted with TEMPO. Outside of storms, expect VFR.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Watch from Saturday afternoon through Monday
evening for NEZ011-012-015>018-030>034-042>045-050>053-
065>068-078-088>093.
IA...Excessive Heat Watch from Saturday afternoon through Monday
evening for IAZ043-055-056-069-079-080-090-091.
&&
UPDATE...Barjenbruch
DISCUSSION...Miller
AVIATION...BarjenbruchHazardous Weather Outlook National Weather Service Omaha/Valley NE 524 PM CDT Thu Jun 16 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171230- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 524 PM CDT Thu Jun 16 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday A few thunderstorms will produce lightning and brief heavy rain over western Iowa and perhaps back into east central Nebraska through 7 PM. Between 6 PM and 9 PM, there is a small chance for severe thunderstorms to develop along and south of a Fairbury to Beatrice to Auburn line. While storms are not likely, if they develop they may produce large hail, strong winds, and perhaps even a tornado. After 9 PM, another round of thunderstorms is expected to develop near or south of an Albion to Blair to Atlantic line. A few of these storms could contain large hail and damaging winds, along with locally heavy rain. If more than a couple of storms can develop and repeatedly move over the same areas, localized flash flooding would be possible. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Hot and humid weather is likely from Saturday through Monday. Highs will reach the 90s on Saturday and 95 to 105 for Sunday and Monday. Heat index values could reach 95 to 105 Saturday, and then 100 to 108 Sunday and Monday. Additional thunderstorms will be possible Monday night through Wednesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but there is a small chance for spotter activation in far southern Nebraska if storms develop this evening. If you observe hail that is at least the size of a dime or damaging winds, please pass along the report.
The Omaha radar (KOAX), 66 km away, was scanning. The volume nearest the first event began at 02:10 UTC.
20 hail, 7 thunderstorm wind. Local standard time, as filed.
Trained spotter reported 1.75 inch hail.
Trained spotter reported 1.25 inch hail.
Emergency manager reported 1.75 inch hail.
Public reported 1.75 inch hail via social media.
Public reported 1.25 inch hail via mPing.
Report received for 1.25 inch hail.
Trained spotter reported 1.5 inch hail.
Public reported 1.5 inch hail via mPing.
CoCoRaHS observer reported 1 inch hail.
Trained spotter reported 1.75 inch hail.
Public reported 60 mph winds and nickel sized hail.
Law enforcement reported estimated 60 mph winds in Auburn.
Public reported 1-inch hail.
Park service reported a few trees split and limbs down in Indian Cave State Park.
Public reported a broken flag pole.
Public reported tree limbs down in town.
Trained spotter reported 1-inch hail.
Trained spotter reported 1-inch hail.
Public reported ping pong ball sized hail.
Public reported 1.75 inch hail via mPing.
Public reported 1.75 inch hail.
Public reported 1.25 inch hail via mPing.
Public reported 2-inch hail.
Personal weather station measured a peak wind gust of 60 mph.
Broadcast media relayed reported of 1-inch hail.
Personal weather station measured a peak wind gust of 60 mph.
COOP observer reported 1.5 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038238, 1038239, 1038240, 1038241, 1038242, 1038243, 1038244, 1038245, 1038246, 1038252, 1038256, 1038258, 1038261, 1038262, 1038264, 1038265, 1038277, 1038280, 1038284, 1038292, 1038293, 1038294, 1038295, 1038296, 1038297, 1038298, 1038299.